Journal Browser Advanced Search Help
Journal Browser Advanced search HELP
J Korean Thyroid Assoc. 2011 May;4(1):54-57. Korean. Case Report.
Park SY , Chun SW , Kim YJ , Kim SJ .
Division of Endocrinology, Department of Internal Medicine, Soonchunhyang University College of Medicine, Cheonan, Korea. yeojoo@schca.ac.kr
Abstract

Antithyroid drugs (ATD) has been widely used to treat Graves' disease. However agranulocytosis, a serious fatal complication of ATD treatment, occurs in about 0.5 percent. The symptoms may mimic viral infections (fever, sore throat), and the potentially life-threatening pyogenic infections can go unrecognized initially. The median duration of drug exposure before the onset of acute agranulocytosis is within 30 days in most cases. We report a case of agranulocytosis with secondary soft tissue infection and abscess occuring after increasing the dose of methimazole in a woman who had taken methimazole for more than 10 years. We administered broad-spectrum antibiotics and aspirated the soft tissue abscess. A review of the medical literature regarding agranulocytosis in the setting of ATDs is presented.

Copyright © 2019. Korean Association of Medical Journal Editors.